Alert archive / Arizona / Flash Flood Warnings in 1996

Flash Flood Warning 38, NWS Las Vegas, NV

August 16, 1996Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 16, 1996, 3:35 PM MST for Mohave County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1996, 3:35 PM MST (22:35 UTC)
Expired
Aug 16, 1996, 4:30 PM MST
In force
55 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Mohave County, AZ

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 1996-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 1996-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 162239
FFWLAS
AZC015-162330-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT (335 PM MST) FRI AUG 16 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  430 PM PDT (430 PM MST)
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN NORTHWEST ARIZONA
 
   ...CENTRAL AND NORTHERN MOHAVE COUNTY
 
SEVERAL SEVERE THUNDERSTORMS CONTINUED ACROSS WESTERN MOHAVE COUNTY
IN ARIZONA. THE STORMS WERE MOST CONCENTRATED FROM NEAR TEMPLE BAR
SOUTHEAST TO NEAR CHLORIDE AND THEN EASTWARD TO NEAR PEACH SPRINGS
AND BACK NORTHWARD TO NEAR MEADVIEW.  ANOTHER CLUSTER OF SEVERE
THUNDERSTORMS WERE OVER THE VIRGIN MOUNTAINS IN EXTREME NORTHWEST
MOHAVE COUNTY.  THIS STORMS WERE SHOWING LITTLE MOVEMENT.
 
THUS...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
AND FLASH FLOOD WARNING FOR WEST-CENTRAL AND NORTHERN MOHAVE COUNTY
UNTIL 430 PM PDT (430 PM MST).  THIS WARNING DOES NOT INCLUDE THE
CITY OF KINGMAN.
 
THESE STORMS WILL CONTINUE TO PRODUCE VERY HEAVY RAIN...HAIL...STRONG
WINDS AND DANGEROUS LIGHTNING.  THE HEAVY RAINS ARE LIKELY CAUSING
FLASH FLOODING OF AREA WASHES AND LOW LYING SPOTS ON THE ROADS.
MOST OF THIS ACTIVITY WAS OVER SPARSELY POPULATED AREAS BUT SOME
ROADWAYS ARE LIKELY AFFECTED.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
SKRBAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:09 PM MST, 26 minutes earlier.

Area forecast discussion, Aug 16, 3:09 PM MST, 26 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT FRI AUG 16 1996

BUSY DEALING WITH SCT STG TO LCLLY SVR TRWS ACRS SRN NEVADA/NW ARIZONA
THIS AFTERNOON.  SEVERAL REPORTS OF HAIL RANGING FROM PEA SIZED TO
GOLFBALL SIZED HAVE BEEN RECEIVED WITH THE STORMS ACRS CLARK COUNTY
NEVADA.  MUCH QUIETER WX ON THE WAY TWD THE END OF THE WEEKEND.  12Z
PROGS IN GOOD AGREEMENT ON BRINGING UPR TROF INTO THE WRN US SAT AND
SUN.  MID LVL MSTR STILL SUFFICIENT ON SAT FOR ISOLD TO WDLY SCT
ACTIVITY.  MOST AREAS SHOULD BE DRY SUN AS SW ALF AND AT THE SFC
STRENGTHENS.  ONLY EXCEPTION WL BE ERN NEVADA ZN 8...WHERE NGM SHOWED
SOME MSTR AND INSTABILITY LAGGING BEHIND.  PER COOR WITH RNO...EXTND PD
LOOKS DRY ACRS NEVADA ZN 9.  MID LVL MSTR LOOKS AS THOUGH IT COULD HANG
BACK INTO NEVADA ZN 8...SO KEPT A CHC OF TRWS THERE THRU THE PD.
LAS 31-0. MATUSIEWICZ

In the hours before

Special weather statement, Aug 16, 11:57 AM MST, 3 hours 38 minutes before
NVZ008-009-162155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1156 AM PDT FRI AUG 16 1996

...STRONG THUNDERSTORMS HAD DEVELOPED ACROSS SOUTHERN NEVADA...

AT 1150 AM...LAS VEGAS DOPPLER WEATHER RADAR AND LIGHTNING DETECTION
CHARTS SHOWED WIDELY SCATTERED THUNDERSTORMS ACROSS THE
HIGHER ELEVATIONS OF CLARK...SOUTHERN NYE...AND SOUTHERN LINCOLN
COUNTIES IN SOUTHERN NEVADA.  THE STRONGEST STORMS WERE LOCATED 40
MILES NORTHEAST OF BEATTY...10 MILES SOUTHEAST OF JEAN...AND LESS THAN
5 MILES NORTH OF MT. CHARLESTON.  VERY LITTLE MOVEMENT WAS INDICATED
WITH THESE THUNDERSTORMS.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNLPOURS OF RAIN.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO AND TEVEVISION STATIONS
FOR FURTHER WEATHER INFORMATION.

MATUSIEWICZ
Local storm report, Aug 16, 12:54 PM MST, 2 hours 41 minutes before
30 NW LAS VEGAS MC CARRAN NV   1.75 INCH HAIL         08/16/96   CLARK

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:33 PM MSTFlash Flood WarningVEFMohave57 min
Aug 16, 2:33 PM MSTSevere Thunderstorm WarningVEFMohave57 min
Aug 16, 3:35 PM MSTSevere Thunderstorm WarningVEFMohave55 min

Nearby

Flash Flood Warnings in Arizona, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.